New Mexico, 2020

Damaging Wind in New Mexico, August 23, 2020

August 23, 2020 · NWS EPZ · 1 event in 1 county or zone

A surface low was located over northern Chihuahua with a weak convergence area extending north through the Rio Grande Valley. This convergent area combined with a disturbance moving through a northeast flow aloft to produce a severe thunderstorm with a wind gust to 83 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A surface low was located over northern Chihuahua with a weak convergence area extending north through the Rio Grande Valley. This convergent area combined with a disturbance moving through a northeast flow aloft to produce a severe thunderstorm with a wind gust to 83 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 23, 4:46 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 23, 4:46 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
546 PM MDT Sun Aug 23 2020

.AVIATION...00Z TAF CYCLE
A few TSRA cells popping up across the lowlands this hr (~23Z).
Activity should largely avoid terminals but VCTS and breezy
outflow winds possible for a few hrs. KTCS has best chance at
TEMPO group for TSRA as storms and outflow try to push in from the
north and east through the evening. Otherwise, conditions will
all but quiet down after sunset. Winds will only be of concern in
VCTS and outflow with mainly VFR expected. Could drop briefly
below if strong winds trigger BLDU. Similar weather pattern Sunday
afternoon.

&&

.PREV DISCUSSION...219 PM MDT Sun Aug 23 2020...

.SYNOPSIS...
Scattered mountain and few to isolated lowland thunderstorms will
continue to be possible through Monday across the Borderland.
Highs will also creep down a few degrees but remain hot. By
Tuesday, most locations will be dry and a warming trend will
commence once again bringing most lowland locations above 100 by
Friday. Storms chances will mainly be the in Gila Mountains
through Friday but will return to the Sacramento Mountains and
areas near the Arizona border by the weekend.

&&

.DISCUSSION...
.SHORT TERM...
Upper high moves very little to the east over the short term, but a
continued easterly low level wind will help to increase dew points a
few degrees and lower high temperatures 3 to 5 degrees.

Expect storms this evening to be ongoing at beginning of the period
over at least the mountains and possibly far SW NM. With a little
slower timing on disturbance moving through central NM, storms could
just be starting over the Sacs and moving onto the lowlands toward
KLRU and KELP.  Moisture will be lacking and with the end of
heating, think storms will have a tough time making to the border
area, but kept in some 10 pops.

For Monday, with the aforementioned easterly flow, high temperatures
look to cool down into the mid to upper 90s for most of the
lowlands. At least during the afternoon, think most thunderstorm
activity will remain confined to the mountains, but weak
disturbances could help to push a couple onto the lowlands by 00Z
Tue. There will be a little better instability with CAPE values of
500 to possibly 1000J/kg and adequate shear, a couple storms could
become strong. Looks like smoke will linger around area through the
period as well and included haze/smoke in the wx grids.

&&

26

.LONG TERM...
Flow aloft will orient more NE'LY on Tuesday and will bring in
drier and less hot air from the Central Plains. The meager
monsoonal moisture recycling around the high centered over the
Four Corners will shift west with only the Gila seeing enough
moisture for thunderstorm chances. This will keep temperatures
down below 100 for most lowland locations for a couple days. It
should also help with the smoke situation as we lose our direct
feed from the wildfires across CA, CO, and other locations across
the Intermountain West.

As the week continues, the high will make a gradual southeastward
shift into NM, causing temperatures to warm each day once again
as the week finishes out. Highs will likely climb back up within a
couple degrees of 100 by Friday. Rain chances for the lowlands
will continue to look poor, but as the high approaches the
International Border by next weekend, enough moisture may return
to give the Sacramento Mountains a shot at isolated storms for the
weekend. Areas near the AZ border may also see a few storms as
well, but most lowland locations will continue to stay hot and
dry throughout the long term period.

&&

34

.AVIATION...P6SM FEW-SCT100-120 SCT200-250 through most of the period.
Isolated thunderstorms expected over mountains by 20Z and
then a few moving onto the lowlands for late afternoon and
through the evening hours. While no TS mentioned in any TAF, any
terminal could see a thunderstorm or at least some gusty outflow
winds, likely from the northeast with gusts to 30-40KTS possible.
Winds will generally be east to southeast AOB 12KTS.

&&

26

.FIRE WEATHER...
Still no hint of any monsoonal moisture returning to the region. In
fact, upper high will become elongated across much of the
southern/central US that our moisture gets completely shunted out of
the area with exception of the Gila starting Tuesday. Temperatures
will continue to run 5 to 10 degrees above normal with relative
humidities over the lowlands in the teens to near 20 percent and the
mountains in the 20s and 30s. Winds will continue to be light with
vent rates poor to fair northwest and very good to excellent
southeast.

&&

26

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 73  96  74  96 /  10   0   0   0
Sierra Blanca           70  91  62  90 /   0   0   0   0
Las Cruces              70  95  68  94 /  20  10   0   0
Alamogordo              68  95  67  95 /  20  20   0   0
Cloudcroft              51  73  48  72 /  20  30  10  10
Truth or Consequences   69  95  70  94 /  30  20  10  10
Silver City             63  88  65  89 /  20  30  10  20
Deming                  68  97  68  96 /  20  10   0   0
Lordsburg               71  99  70  96 /  20  20   0   0
West El Paso Metro      73  97  74  98 /  10  10   0   0
Dell City               67  94  65  96 /  20   0   0   0
Fort Hancock            70  97  68  97 /   0   0   0   0
Loma Linda              68  91  68  90 /  10   0   0   0
Fabens                  74  97  70  96 /  10   0   0   0
Santa Teresa            71  96  70  96 /  20  10   0   0
White Sands HQ          69  95  70  95 /  20  10   0   0
Jornada Range           64  95  69  94 /  20  10   0   0
Hatch                   69  97  68  95 /  20  20   0   0
Columbus                72  98  70  96 /  10  10   0   0
Orogrande               70  96  68  95 /  20  10   0   0
Mayhill                 56  82  55  82 /  20  30   0  10
Mescalero               53  84  53  82 /  30  30  10  10
Timberon                51  80  52  80 /  20  30   0   0
Winston                 56  90  57  88 /  30  30  20  30
Hillsboro               63  94  63  94 /  30  20  10  20
Spaceport               65  97  68  94 /  20  20   0   0
Lake Roberts            53  88  57  89 /  30  30  20  30
Hurley                  65  91  64  91 /  20  30   0  10
Cliff                   58  97  65  96 /  30  40  20  20
Mule Creek              56  92  66  91 /  30  30  20  30
Faywood                 64  93  65  91 /  20  30   0  10
Animas                  65  99  68  98 /  20   0   0   0
Hachita                 68  97  65  96 /  20  10   0   0
Antelope Wells          64  96  66  96 /  10   0   0   0
Cloverdale              66  93  67  91 /  10   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

26-Grzywacz/34/26
Hazardous weather outlook, Aug 23, 10:09 AM MST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1109 AM MDT Sun Aug 23 2020

NMZ401>417-TXZ418>424-241730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1109 AM MDT Sun Aug 23 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Isolated showers and thunderstorms are expected again this
afternoon over the mountains and then a few moving onto the
lowlands with gusty outflow winds creating areas of blowing dust
the main threat. The strongest storms could produce small hail and
brief moderate rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Monday will have the greatest storm coverage, especially over area
mountains, but by midweek, few, if any thunderstorms, are expected
by midweek and going into Saturday with any activity that does
develop to be confined to the Gila region.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but spotters are encouraged
to report any significant weather to the National Weather Service.

26

The radar

The El Paso radar (KEPZ), 59 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dona Ana

When
August 23, 6:00 PM MST to 6:05 PM MST
Where
Dona Ana County, 5.29 mi ENE of Dona Ana
Measured
72 kt (83 mph) measured gust
Property damage
$100,000
Reported by
Mesonet
Coordinates
32.401, -106.743

Numerous trees and power poles down in northeast Las Cruces. At 8 am the following day, 500 customers were still without electricity. Mesonet site which recorded the gust was located north of Highway 70 and east of I-25. Pea size hail was also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915590.